Alert archive / Ohio / Flash Flood Warnings in 2001

Flash Flood Warning 10, NWS Wilmington, OH

May 21, 2001Scioto County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 21, 2001, 6:41 PM EDT for Scioto County, Ohio. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2001, 6:41 PM EDT (22:41 UTC)
Expired
May 21, 2001, 8:00 PM EDT
In force
79 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Scioto County, OH

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 212242
FFWILN
OHC145-220000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
641 PM EDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS E3XTENDED THE

* FLASH FLOOD WARNING FOR...
  SCIOTO COUNTY IN OHIO...

* UNTIL 800 PM EDT...

* AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY ACROSS EASTERN SCIOTO COUNTY...MOVING 
NORTHEAST AT 35 MPH.  DOPPLER RADAR INDICATES ONE AND HALF TO THREE 
INCHES OF RAIN HAS FALLEN OVER EASTERN SCIOTO COUNTY BETWEEN 
PORTSMOUTH AND SOUTH WEBSTER.  AN ADDITIONAL INCH IS POSSIBLE AS 
THUNDERSTORMS CONTINUE TO TRACK ACROSS SOUTHEAST SCIOTO COUNTY.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  WHEELERSBURG...
  WEST PORTSMOUTH...
  SOUTH WEBSTER...
  SCIOTODALE...
  ROSEMOUNT...
  PORTSMOUTH...
  NEW BOSTON...

SCIOTO COUNTY EMA REPORTS THE FIREHOUSE IS BEING EVACUATED IN SOUTH 
WEBSTER ALONG WITH POSSIBLE OTHER EVACUATIONS.  EMA ALSO REPORTS 
MANY STATE HIGHWAY ROADS HAVE HIGH WATER ON THEM AND SOME CLOSURES 
ARE POSSIBLE IN THE NEAR FUTURE.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$
 TIPTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:00 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 21, 3:00 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
300 PM EDT MON MAY 21 2001

18Z SFC ANALYSIS DEPICTS COLD FRONT OVER ILL...TRAILING RATHER DEEP
SFS LPRES OVER WI.  SECOND SFC WAVE NOTED OVER ARKANSAS...WHERE
WATER VAPOR IMAGERY SUGGESTS VERY GOOD DIVERGENCE ALOFT.  DIURNAL
CONVECTION AHEAD OF SFC BNDRY BEGINNING TO FIRE OVER WESTERN SXNS OF
THE CWFA.  LACK OF INSOLATION HAS KEPT THE AREA RELATIVELY STABLE
TDY...AND AS A RESULT UPDRAFTS HV BEEN RATHER SMALL AND LACKING IN
ORGANIZATION.  GIVEN CURRENT WIND FIELDS HWVR...AND WITH SOME HOLES
OPENING IN THE CLD CVR...XPCT A CONTD EVOLUTION INTO DEEPER/MORE
ORGANIZED CONVECTION WITH MODERATE STRAIGHT LINE WIND POTNL.  WL
LIKELY SEE A BOX ISSUED BEFORE 4 PM...AND MAY HOLD ZONES A LITTLE
LATER IN ANTICIPATION.  OTHW...SECOND WAVE PROGGED BY LATEST SHORT
RANGE GUID TO BRING PCPN BACK IN AFTER MIDNIGHT.  BEST PCPN
EFFICENCY AND LOWEST FFG VALUES ARE OVER THE SE AND WL CONT WATCH
TNGT.  ELSW...WL ALLOW FFA TO EXPIRE ALTHOUGH LATER SHIFTS WL HV TO
MONITOR CONVECTIVE TRENDS OVERNIGHT.

WL HIT POPS HARDEST EAST TUE...TAPERING TO 60 POPS IN THE NW.  WL
MENTION +RA STIL IN THE SE...BUT ALLOW MID SHIFT DETERMINE IF FFA
NEEDS TO BE EXTENDED.  DRYING TREND XPCTD TUE NGT...ALTHOUGH WL HOLD
ONTO LOW POPS IN THE SE ERLY.  NOT MUCH FORCING ON WED...AND IN FACT
AREA LKS TO BE IN BIT OF A DRY SLOT.  WL KEEP LOW CHC POPS HWVR
GIVEN STEEP LAPSE RATES AND MOIST BNDRY LAYER.  TRENDED TWRD WARMER
FWC VALUES THROUGHOUT AS AT LEAST A LITTLE SUN XPCTD.

.ILN...FLASH FLOOD WATCH TONIGHT SOUTH CENTRAL OHIO AND NORTH
CENTRAL KY.

JOHNSTONE

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:50 PM EDTFlash Flood WarningILNAdams, Scioto115 min
May 21, 5:27 PM EDTSevere Thunderstorm WarningILNDelaware, Licking48 min

Nearby

Flash Flood Warnings in Ohio, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.